Alert archive / Virginia / Tornado Warnings in 2011

Tornado Warning 10, NWS Baltimore/Washington

April 16, 20116 counties in Virginia

NWS Baltimore/Washington issued this tornado warning at Apr 16, 2011, 1:48 PM EDT for 6 counties in Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2011, 1:48 PM EDT (17:48 UTC)
Expired
Apr 16, 2011, 2:15 PM EDT
In force
27 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Augusta County, VA, City of Harrisonburg, VA, City of Staunton, VA, Greene County, VA, Page County, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 136 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 1:29 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 473 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
473 m²/s²
0-3 km storm-relative helicity
699 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WFUS51 KLWX 161748
TORLWX
VAC015-079-139-165-660-790-161815-
/O.NEW.KLWX.TO.W.0010.110416T1748Z-110416T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
148 PM EDT SAT APR 16 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CITY OF STAUNTON IN WESTERN VIRGINIA...
  CITY OF HARRISONBURG IN WESTERN VIRGINIA...
  WEST CENTRAL GREENE COUNTY IN CENTRAL VIRGINIA...
  SOUTHWESTERN PAGE COUNTY IN NORTHWEST VIRGINIA...
  CENTRAL AUGUSTA COUNTY IN WESTERN VIRGINIA...
  SOUTHERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA...

* UNTIL 215 PM EDT

* AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES
  SOUTHWEST OF BRIDGEWATER...OR 8 MILES EAST OF BUFFALO GAP...MOVING
  NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BRIDGEWATER...
  GROTTOES...
  MASSANUTTEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THE TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO
SEE OR HEAR THE TORNADO. TAKE COVER NOW.

&&

LAT...LON 3858 7875 3834 7847 3814 7910 3826 7919
TIME...MOT...LOC 1748Z 239DEG 50KT 3826 7905

$$


HTS
2 follow-up statements
540 
WWUS51 KLWX 161758
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
158 PM EDT SAT APR 16 2011

VAC790-161808-
/O.CAN.KLWX.TO.W.0010.000000T0000Z-110416T1815Z/
CITY OF STAUNTON VA-
158 PM EDT SAT APR 16 2011

...THE TORNADO WARNING IS CANCELLED FOR THE CITY OF STAUNTON...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3820 7892 3833 7909 3858 7875 3834 7847
TIME...MOT...LOC 1758Z 239DEG 50KT 3833 7891

$$

VAC015-079-139-165-660-161815-
/O.CON.KLWX.TO.W.0010.000000T0000Z-110416T1815Z/
CITY OF HARRISONBURG VA-GREENE VA-PAGE VA-AUGUSTA VA-ROCKINGHAM VA-
158 PM EDT SAT APR 16 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR THE CITY
OF HARRISONBURG...AND SOUTHERN ROCKINGHAM...EAST CENTRAL AUGUSTA...
EXTREME SOUTHWESTERN PAGE AND WEST CENTRAL GREENE COUNTIES...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED 6 MILES SOUTH OF BRIDGEWATER...OR 17 MILES
NORTHEAST OF BUFFALO GAP...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  PENN LAIRD...
  KEEZLETOWN...
  MONTEVIDEO...
  MASSANUTTEN...
  MCGAHEYSVILLE...
  ROCKY BAR...
  ELKTON...
  SWIFT RUN...
  LACEY SPRING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THIS TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO
SEE OR HEAR THE TORNADO. TAKE COVER NOW.

&&

LAT...LON 3820 7892 3833 7909 3858 7875 3834 7847
TIME...MOT...LOC 1758Z 239DEG 50KT 3833 7891

$$


HTS
714 
WWUS51 KLWX 161816
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 PM EDT SAT APR 16 2011

VAC015-079-139-165-660-161824-
/O.EXP.KLWX.TO.W.0010.000000T0000Z-110416T1815Z/
CITY OF HARRISONBURG VA-GREENE VA-PAGE VA-AUGUSTA VA-ROCKINGHAM VA-
216 PM EDT SAT APR 16 2011

...THE TORNADO WARNING WILL EXPIRE AT 215 PM EDT FOR THE CITY OF
HARRISONBURG...AND SOUTHEASTERN ROCKINGHAM...EAST CENTRAL AUGUSTA...
EXTREME SOUTHWESTERN PAGE AND WEST CENTRAL GREENE COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING NO LONGER IS 
SHOWING SIGNS OF ROTATION. THUS THE TORNADO WARNING HAS BEEN ALLOWED 
TO EXPIRE. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN 
EFFECT. STRAIGHT LINE WIND GUSTS OF 60 MPH AND HAIL WILL BE REMAIN 
POSSIBLE.

LAT...LON 3820 7892 3833 7909 3858 7875 3834 7847
TIME...MOT...LOC 1814Z 239DEG 50KT 3844 7866

$$


HTS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 16, 10:40 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 16, 10:40 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT SAT APR 16 2011

.SYNOPSIS...
A SURFACE TROUGH AND SUBSEQUENT COLD FRONT ASSOCIATED WITH A
POTENT UPPER-LEVEL DISTURBANCE WILL CROSS THE REGION THIS
AFTERNOON AND EVENING. HIGH PRESSURE ARRIVES SUNDAY BEFORE BEING
DISPLACED BY TUESDAY AS A STRONG LOW PRESSURE SYSTEM APPROACHES
THE REGION MID-WEEK. HIGH PRESSURE RETURNS LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT CURRENTLY ACROSS THE MID MISSISSIPPI RIVER VALLEY...WITH
A SURFACE LOW PRESSURE TROUGH ACROSS THE EASTERN OHIO VALLEY.
THUNDERSTORMS HAVE DEVELOPED ALONG THE SURFACE TROUGH ACROSS WEST
VIRGINIA...WITH STRONG TO SEVERE STORMS WITH LOCALLY HEAVY RAINFALL.

THE SURFACE TROUGH/LINE OF STORMS WILL MOVE EASTWARD TODAY...AND
CROSS THE CWFA THIS AFTERNOON AND EVENING. STILL EXPECTING SOME
BREAKS IN THE CLOUDS TODAY...ESPECIALLY ACROSS THE SHENANDOAH VALLEY
AND CENTRAL VIRGINIA FOOTHILLS.

STRONG DYNAMIC FORCING...WITH A NEGATIVELY TILTED 500MB TROUGH
SWINGS THROUGH THE CWFA THIS AFTERNOON/EVE. IN ADDITION...STRONG
WIND FIELD ALOFT IS PRESENT...WITH 50-60 KT AROUND 1000 FT ABOVE THE
SURFACE. MODEST SURFACE INSTABILITY PRESENT...BUT WITH BREAKS IN
THE CLOUDS...SURFACE INSTABILITY WILL ONLY INCREASE.

DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT FOR SEVERE
THUNDERSTORMS THIS AFTERNOON/EVENING...WITH THE POTENTIAL FOR
EMBEDDED TORNADOES WITHIN THE LINE. IN ADDITION...RECENT EXCESSIVE
RAINFALL HAS LEFT SOILS NEARLY SATURATED. WIDESPREAD SHOWERS FROM
THIS MORNING...AND LOCALLY HEAVY RAINFALL ALONG THE SURFACE
TROUGH...WILL ONLY EXACERBATE THE PROBLEM. HAVE EXTENDED THE FLASH
FLOOD WATCH EASTWARD TO MAINLY ALONG AND WEST OF THE INTERSTATE 95
CORRIDOR. HOURLY FFG IN THESE REGIONS IS AOB 1 INCH.

NO CHANGES TO THE REMAINDER OF THE HEADLINES FOR NOW.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
QUASI-ZONAL FLOW ALOFT DVLPS EARLY NEXT WK ACRS MUCH OF THE CONUS
IN THE WAKE OF THE POTENT SHRTWV TROF FROM SAT. RESULT FOR THE
MID-ATLC RGN WILL BE A DP WLY WIND PROFILE...PROMOTING INCRG
WARMTH.

A SHRTWV TROF OVER THE PACIFIC NW WILL BGN TO AMPLIFY ON MON...
LEADING TO DPNG LOPRES IN THE SRN PLNS. INVERTED SFC TROF WILL
SHARPEN ACRS FCST AREA AND MAY PROVIDE FOCUS FOR DVLPMT OF LGT
RAIN SHWRS MON AND TUE ACRS NRN SECTIONS OF FCST AREA.

MAXIMA ON SUN XPCD TO BE IN THE LOW-MID 60S. MAXIMA ON MON WILL
REACH THE MID-UPR 60S...AND LWR 70S IN PIEDMONT AND CNTRL
FOOTHILLS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS SHRTWV TROF DIGS INTO SRN PLNS AND BGNS TO LIFT NEWD ON TUE
NGT...ASSOCIATED SFC LOPRES WILL BULD NEWD INTO THE SRN GRTLKS
RGN. WITH STRONG LOW-LVL JET DVLPG IN RESPONSE...MSTR IN THE BROAD
WARM SECTOR WILL SPREAD NWD AND SHUD MOVE INTO MID-ATLC BY WED
MRNG.

BALMY TUE NGT WILL LEAD TO MAXIMA IN THE UPR 70S-LWR 80S ON WED.
SFC TROF AXIS WILL SHARPEN ACRS WRN ZONES WED AFTN AND WILL
PROGRESS EWD THRU FCST AREA AS RGN IS GRAZED BY SRN FRINGE OF
EJECTING UPR TROF. THESE FACTORS SHUD LEAD TO SCT TSTM DVLPMT IN
WRN HALF OF FCST AREA WED AFTN AND EVE. FCSTD WIND FIELDS WILL
SUPPORT ORGANIZED CNVCTN.

CDFNT CROSSES RGN BY THU MRNG...AND HIPRES BUILDS THU AND FRI. NLY
WINDS ON THU WILL GIVE WAY TO ELY WINDS ON FRI. MAXIMA WERE COOLED
SLGTLY ON FRI OWING TO XPCD CLD CVR AND ONSHORE FLOW. WINDS WILL
BCM SLY BY SAT IN ADVANCE OF A DVLPG LOPRES SYSTEM...WHEN NEXT CHC
FOR TSTMS WILL BE FOUND.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
HEAVY RAIN/IFR CONDITIONS EXPECTED THROUGH THIS AFTERNOON WITH
EMBEDDED STRONG TSTMS SWEEPING EAST LATE IN THE DAY. TIMED TSTMS
WITH TEMPOS BASED ON HIGH RES MODELS FOR TAFS.

ELY FLOW STRENGTHENS THIS MORNING AND VEERS SELY THIS AFTERNOON.
SHOULD SEE GUSTS 30-35KT EAST OF THE BLUE RIDGE. DAMAGING WINDS
POSSIBLE WITH THUNDERSTORMS. COLD FRONT MOVES THROUGH THIS
EVENING...WITH SHOWERS DISSIPATING/CIGS BREAKING AND WLY FLOW
GUSTING TO 20 KT POST-FROPA.

GUSTY WLY WINDS XPCD SUN IN WAKE OF CDFNT. HIPRES WILL PROMOTE LGT
WINDS MON.

BEST CHCS FOR SUB-VFR CONDS WILL BE TUE-WED AS MSTR STREAMS NEWD
ACRS RGN. CIGS OVNGT TUE MAY DROP BLW VFR LVLS...AND TSTMS ARE
PSBL WED AFTN AND EVE AS SFC TROF CROSSES RGN.

&&

.MARINE...
GALE WARNING REMAINS IN EFFECT FOR THE ENTIRE MARINE AREA TODAY.
E/SE WINDS WITH GUSTS TO AROUND 25 KT. THE COLD FRONT IS EXPECTED TO
MOVE THROUGH THE WATERS LATE THIS AFTERNOON AND EARLY EVENING. WINDS
WILL SHIFT TO THE WEST BEHIND THE FROPA.

ELY FLOW STRENGTHENS TO 25 TO 30 KT THIS MORNING AND VEERS SELY
WITH GALE WARNING THRESHOLD GUSTS MID-DAY INTO THE EVENING AHEAD
OF A COLD FRONT. DAMAGING WINDS ARE POSSIBLE WITH THUNDERSTORMS
THIS EVENING. EXTENDED GALE WARNING THROUGH TONIGHT SINCE ALL
WATERS HAVE THE POTENTIAL FOR GUSTS OF 34 KT DURING THE TONIGHT
PERIOD. HOWEVER...GUSTS WILL DECREASE WITH FRONTAL PASSAGE BY
MIDNIGHT...WITH WLY FLOW GUSTING 20 TO 25 KT POST-FROPA.

SMALL CRAFT ADZY IS IN EFFECT SUN FOR ALL WATERS AS GUSTY WLY
WINDS IN WAKE OF CDFNT ARE XPCD. WINDS WILL SUBSIDE SUN NGT...BUT
A SMALL CRAFT ADZY MAY BE NEEDED FOR PORTIONS OF THE WATERS SUN
EVE.

SFC HIPRES ON MON WILL MAINTAIN LGT WINDS ACRS WATERS. SLY FLOW
DVLPS TUE AND WED AHEAD OF A DPNG LOPRES SYSTEM OVER GRTLKS. SMALL
CRAFT ADZY MAY BE NEEDED DURG THIS TIME AS CHANNELING INCRS.

&&

.HYDROLOGY...
PRECIPITABLE WATER VALUES OF 1.2 TO 1.4 INCH MEANS HEAVY RAIN FOR
THIS TIME OF YEAR. GIVEN THE FLOODING THAT OCCURRED EARLIER THIS
WEEK...ANTECEDENT CONDITIONS ABOUND /PARTICULARLY FOR THE BLUE
RIDGE AND WEST...WHERE A FLASH FLOOD WATCH IS IN EFFECT/. TOTAL
QPF OF 1.5-2.0 INCHES WITH LOCALLY HIGH AMOUNTS EXPECTED...LESS
SHOULD WIDE BREAKS FORM IN THE CONVECTIVE LINES. WITH THREE HOUR
FLASH FLOOD GUIDANCE OF ONE TO TWO INCHES...EXPECT FLASH FLOODING
TODAY.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS HAVE RAPIDLY RISEN THIS MORNING AS STRONG SE FLOW
CONTINUES. EXPECT WATER LEVELS TO CONTINUE RISING THROUGH THE
AFTERNOON. CURRENTLY...COASTAL FLOOD ADVISORY IN EFFECT.
HOWEVER...WILL CONTINUE TO MONITOR THE WATER LEVELS. IF LEVELS
CONTINUE RISING IN THE CURRENT FASHION...WILL HAVE TO CONSIDER
UPGRADING TO A COASTAL FLOOD WARNING FOR THE EVENING AND OVERNIGHT
HIGH TIDES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING
     FOR DCZ001.
     FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
     EVENING FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ003-501-
     502.
     WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR MDZ003-004-501-
     502.
     COASTAL FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING
     FOR MDZ007-011-013-014-016>018.
     COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR MDZ007-
     011-013-014-016>018.
     FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
     EVENING FOR MDZ004>007-009>011.
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031-
     036>040-050-051-503-504.
     WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR VAZ025>031-
     036>040-042-501-503-504.
     COASTAL FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING
     FOR VAZ052>055-057.
     COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR VAZ052-
     053-055-057.
     FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
     EVENING FOR VAZ042-052>056-501-502.
     COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ050>053-
     055-501>506.
     WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT SUNDAY FOR
     ANZ530>543.
     GALE WARNING UNTIL 6 AM EDT SUNDAY FOR ANZ530>543.

&&

UPDATE...LISTEMAA
Hazardous weather outlook, Apr 16, 1:34 PM EDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
134 PM EDT SAT APR 16 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
134 PM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COASTAL FLOOD WARNING HAS BEEN ISSUED ALONG THE TIDAL POTOMAC
AND WESTERN SHORE OF THE CHESAPEAKE BAY THROUGH TONIGHT. WATER
LEVELS OF 2 TO 3 FEET ABOVE NORMAL ARE ANTICIPATED. PLEASE REFER
TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS.

A GALE WARNING IS IN EFFECT THROUGH TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE OUTLOOK AREA.
THUNDERSTORMS WILL BE CAPABLE OF TORNADOES AND DAMAGING WIND
GUSTS. HEAVY RAIN IN THESE STORMS ALSO COULD LEAD TO FLASH
FLOODING MAINLY ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR.

SPECIAL MARINE WARNINGS ARE LIKELY LATE THIS AFTERNOON AND EVENING
AS THUNDERSTORMS CROSS THE WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COASTAL FLOOD WARNING REMAINS IN EFFECT THROUGH 11 AM SUNDAY MORNING.

A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT ADVISORY MAY
BE NEEDED FOR PORTIONS OF THE WATERS SUNDAY EVENING AND TUESDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
134 PM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 11 AM FOR AREAS MAINLY ALONG
AND WEST OF THE BLUE RIDGE MOUNTAINS. PLEASE REFER TO THE LATEST HAZARD
MESSAGE /NPWLWX/ FOR DETAILS.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE OUTLOOK AREA.
THUNDERSTORMS WILL BE CAPABLE OF TORNADOES AND DAMAGING WIND
GUSTS.

HEAVY RAIN WITH THESE STORMS COULD LEAD TO FLASH FLOODING AND
RIVER FLOODING. A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR ALL
COUNTIES WEST OF THE BLUE RIDGE AND FOR THE CENTRAL FOOTHILLS.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAIN FROM SATURDAY STORMS COULD LEAD TO MINOR RIVER
FLOODING ON SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING PRIMARILY ALONG AND WEST OF THE BLUE RIDGE.
SOME STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND
LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 16, 1:30 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
130 PM EDT SAT APR 16 2011

VAZ026-WVZ055-502-506-161800-
EASTERN PENDLETON WV-HARDY WV-EASTERN GRANT WV-ROCKINGHAM VA-
130 PM EDT SAT APR 16 2011

...STRONG THUNDERSTORMS TO AFFECT EASTERN PENDLETON...HARDY...EASTERN
GRANT AND ROCKINGHAM COUNTIES...

AT 130 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OAK FLAT...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE ROUGH RUN...MATHIAS AND MOOREFIELD.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3914 7902 3901 7865 3858 7919 3869 7937
TIME...MOT...LOC 1730Z 219DEG 53KT 3871 7919

HTS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:33 AM EDTSmall Craft AdvisoryLWX48 hr
Apr 16, 12:22 PM EDTCoastal Flood WarningLWXArlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more23 hr
Apr 16, 12:53 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland, Rockingham52 min
Apr 16, 1:38 PM EDTSevere Thunderstorm WarningLWXAugusta, Greene, Madison, Page, Rockingham, Shenandoah and 2 more52 min
Apr 16, 1:54 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson, City of Staunton, City of Waynesboro51 min
Apr 16, 1:59 PM EDTFlash Flood WarningLWXAlbemarle, Augusta, Culpeper, Greene, Madison, Nelson and 7 more3 hr
Apr 16, 2:04 PM EDTSevere Thunderstorm WarningLWXFrederick, Rockingham, Shenandoah41 min
Apr 16, 2:39 PM EDTAreal Flood WarningLWXFrederick, Rockingham, Shenandoah, City of Harrisonburg5 hr
Apr 16, 2:43 PM EDTSpecial Weather StatementLWXClarke, Frederick, Warren, City of Winchester32 min
Apr 16, 2:45 PM EDTSpecial Weather StatementLWXAlbemarle, Greene, Nelson, Page, City of Charlottesville, City of Waynesboro30 min
Apr 16, 2:53 PM EDTRiver Flood WarningLWXAugusta, City of Waynesboro8 hr
Apr 16, 2:58 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Shenandoah, Warren, City of Winchester47 min
Apr 16, 3:01 PM EDTTornado WarningLWXAlbemarle, Augusta, Greene, Madison, Orange, Page and 3 more44 min
Apr 16, 3:04 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Greene, Nelson, City of Charlottesville41 min
Apr 16, 3:16 PM EDTFlash Flood WarningLWXClarke, Fauquier, Frederick, Page, Rappahannock, Shenandoah and 2 more5 hr
Apr 16, 3:18 PM EDTSpecial Weather StatementLWXClarke57 min
Apr 16, 3:19 PM EDTSpecial Weather StatementLWXClarke56 min
Apr 16, 3:26 PM EDTTornado WarningLWXAlbemarle, Greene, Madison, Orange, City of Charlottesville49 min
Apr 16, 3:29 PM EDTAreal Flood WarningLWXClarke, Frederick7 hr
Apr 16, 3:40 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Culpeper, Fauquier, Greene, Loudoun, Madison and 3 more50 min
Apr 16, 3:43 PM EDTTornado WarningLWXRockingham, Shenandoah32 min
Apr 16, 3:53 PM EDTAreal Flood WarningLWXAlbemarle, Culpeper, Fauquier, Greene, Madison, Nelson and 3 more6 hr
Apr 16, 3:54 PM EDTSevere Thunderstorm WarningLWXRockingham36 min
Apr 16, 4:08 PM EDTTornado WarningLWXCulpeper, Fauquier, Madison, Orange, Prince William, Rappahannock52 min
Apr 16, 4:13 PM EDTSpecial Weather StatementLWXLoudoun92 min
Apr 16, 4:19 PM EDTSevere Thunderstorm WarningLWXFrederick41 min
Apr 16, 4:21 PM EDTSevere Thunderstorm WarningLWXClarke, Culpeper, Fairfax, Fauquier, Loudoun, Prince William and 2 more39 min
Apr 16, 4:37 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange, Prince William, Spotsylvania, Stafford and 1 more38 min
Apr 16, 4:47 PM EDTSpecial Marine WarningLWX118 min
Apr 16, 4:58 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Culpeper, Greene, Highland, Madison and 7 more4 hr
Apr 16, 4:59 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William, City of Fairfax, City of Manassas and 1 more46 min
Apr 16, 5:24 PM EDTSpecial Weather StatementLWXFrederick, Page, Rockingham, Shenandoah, City of Harrisonburg36 min
Apr 16, 5:36 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Prince William, Spotsylvania, Stafford, City of Fairfax and 2 more39 min
Apr 16, 6:03 PM EDTSpecial Weather StatementLWXClarke, Frederick, Greene, Page, Rappahannock, Shenandoah and 3 more57 min
Apr 16, 6:15 PM EDTSpecial Weather StatementLWXArlington, City of Alexandria, City of Falls Church60 min
Apr 16, 6:18 PM EDTRiver Flood WarningLWXLoudoun59 hr
Apr 16, 6:18 PM EDTSpecial Marine WarningLWX57 min
Apr 16, 6:35 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Frederick, Loudoun, Rappahannock, Warren and 1 more40 min
Apr 16, 6:43 PM EDTRiver Flood WarningLWXRockingham5 hr
Apr 16, 6:57 PM EDTAreal Flood WarningLWXLoudoun11 hr
Apr 16, 7:01 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William44 min
Apr 16, 7:14 PM EDTTornado WarningLWXLoudoun31 min
Apr 16, 7:28 PM EDTSpecial Weather StatementLWXAlbemarle, Culpeper, Fauquier, Orange, Prince William, City of Charlottesville and 2 more62 min
Apr 16, 7:35 PM EDTSpecial Marine WarningLWX55 min
Apr 16, 7:38 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun52 min
Apr 16, 7:42 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Madison, Orange48 min
Apr 16, 7:50 PM EDTTornado WarningLWXCulpeper, Madison, Orange24 min

Nearby

Tornado Warnings in Virginia, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.